IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 28 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
 » Next article
 » Previous article 
 » Table of Contents
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (93 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 »  Acknowledgment
 »  References

 Article Access Statistics
    Viewed3131    
    Printed85    
    Emailed1    
    PDF Downloaded365    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT
Year : 2008  |  Volume : 40  |  Issue : 1  |  Page : 45-46
 

A case of ciprofloxacin-induced erythema multiforme


1 Department of Pharmacology, M.R. Medical College, Gulbarga, India
2 Department of Dermatology, M.R. Medical College, Gulbarga, India

Date of Submission24-Dec-2007
Date of Decision09-Feb-2008
Date of Acceptance07-Mar-2008

Correspondence Address:
Santoshkumar R Jeevanagi
Department of Pharmacology, M.R. Medical College, Gulbarga
India
Login to access the Email id


DOI: 10.4103/0253-7613.40490

PMID: 21264162

Get Permissions

 » Abstract 

A 25 year old male admitted to the medical college hospital with presenting complaint of fever, skin rashes and itching. Before admission he had consulted a local doctor for fever, who had prescribed him Tablet ciprofloxacin 500mg twice daily and Tablet. Paracetamol 500 mg thrice daily. The patient had taken 6 tablets of ciprofloxacin before he developed the above symptoms. On detailed clinical examination multiple erythematous papule and plaques were present on the face, abdomen and neck. Target (Iris) lesions were seen on the extersor surface of both upper and lower limbs measuring about 1-2 cm in size. Multiple erythematous lesion were also found in mucosa of soft and hard palate, Uvula and posterior pharyngeal wall. Lower lips were swollen and edematous, Lymphnodes in the neck were enlarged and tender. The clinical features with which the patient presented were similar to those seen in a typical case of erythema multiforme and the patient recovered after stopping ciprofloxacin, Further rechallenge with oral ciprofloxacin was not done in the interest of patient and due to ethical constraints. This case is being reported for rare and potential fatal drug reaction with ciprofloxacin.


Keywords: Ciprofloxacin, erythema multiforme


How to cite this article:
Jeevanagi SR, Manjunath S, Wali V K. A case of ciprofloxacin-induced erythema multiforme. Indian J Pharmacol 2008;40:45-6

How to cite this URL:
Jeevanagi SR, Manjunath S, Wali V K. A case of ciprofloxacin-induced erythema multiforme. Indian J Pharmacol [serial online] 2008 [cited 2014 Aug 21];40:45-6. Available from: http://www.ijp-online.com/text.asp?2008/40/1/45/40490


Ciprofloxacin is a fluorinated quinolone having broad antimicrobial activity and is effective after oral or parenteral administration. Side effects with the use of ciprofloxacin are relatively few and development of resistance by microbes is not rapid. [1] It is used in urinary tract infection, sexually transmitted diseases, and infections of the gut, respiratory tract, bones, and soft tissues. A few cases of ciprofloxacin-induced photosensitivity, hypersensitivity, anaphylaxis, vasculitis, erythema multiforme,  Stevens-Johnson syndrome More Details, or toxic epidermal necrolysis have been reported so far. [1],[2],[3] We report herewith a rare case of ciprofloxacin-induced erythema multiforme.

A 25-year-old male (weighing 55 kg) was admitted to Basaveshwar Teaching and General Hospital, Gulbarga, with complaints of fever, rashes, and itching. Fever, present for 6 days, was moderate in grade and was associated with diarrhea that was watery in nature, with no blood or mucus present in the stools, and without abdominal cramping.

The patient had consulted a doctor in his own locality and was prescribed ciprofloxacin (Ciplox™) tablets, 500 mg twice daily for 10 days, and paracetamol (Crocin™) tablets, 500 mg thrice daily for 5 days. He was also advised oral rehydration. After consuming six tablets of ciprofloxacin in 3 days, the patient noticed rashes and vesicles over his upper and lower limbs, which was associated with itching. The fever had not subsided, though the diarrhea was controlled. At this stage, he got admitted to the hospital. A detailed personal and family history of the patient was taken. He was a nonalcoholic and a nonsmoker. He had no history of allergy to paracetamol or any other drug. Various investigations like hemoglobin estimation, total and differential WBC count, ESR, routine urine examination, chest x-ray, blood urea, serum creatinine, and blood sugar were all within normal limits. Peripheral smear for malarial parasite, the Widal test, and HIV test were also negative. On dermatological examination multiple erythematous papules and plaques were present on the face, abdomen, and back. Target (iris) lesions were seen on the extensor surfaces of both the upper and lower limbs, measuring about 1-2 cm in size. On ENT examination, multiple erythematous lesions were present over the mucosa of the soft and hard palate, uvula, and posterior pharyngeal wall. His lower lips were swollen and edematous. Lymph nodes in the neck were enlarged and tender. The mucous membranes of the eye, nose, and genitalia were not involved.

The clinical features with which the patient presented were similar to those seen in a typical case of erythema multiforme [4] and the patient recovered after stopping ciprofloxacin. Conditions like herpes simplex, blistering skin diseases (e.g., pemphigus vulgaris and bullous pemphigoid), mucocutaneous diseases (e.g., Behcet's syndrome and Reiter's syndrome), and vasculitides (e.g., systemic lupus erythematosus and polyarteritis nodosa) were excluded clinically. We therfore concluded that this was a case of ciprofloxacin-induced erythema multiforme. Further rechallenge with oral ciprofloxacin was not done in the interest of the patient and due to ethical constraints. The patient was treated with injection ceftriaxone 1 gm IV twice daily, injection dexamethasone 4 mg IV thrice daily, tablet cetrizine 10 mg once daily, and tab paracetamol 500 mg thrice daily. He was discharged after 7 days when all clinical features of the disease had subsided.

The appearance of erythema multiforme in this patient who had taken oral ciprofloxacin could not be explained by any other concurrent disease or drug or chemical intake, and a dechallenge with ciprofloxacin improved the condition. This reaction is dose unrelated and can be labeled as a type B class of adverse effect. [5] It can also be considered as probable/likely as per causality assessment. [6]

With this case report we aim to create awareness about rare but potentially fatal drug reaction like erythema multiforme that can occur with ciprofloxacin which is one of the most commonly used antibacterial drugs in India.


 » Acknowledgment Top


We are extremely thankful Dr. Basawaraj Belli, Associate Prof., Dept of Medicine, Basaveshwar Teaching and General Hospital, Gulbarga, for his co-operation and help.

 
 » References Top

1.William A, Petri Jr. Antimicrobial agents (Sulfonamides and Quinolones). In : Hardman JG, Limbird LE, editors, Goodman and Gilman's. The pharmacological basis of therapeutics. New York: Mc Graw Hill; 2001. p. 1179.  Back to cited text no. 1    
2.Breathnach SM. Erythema multiforme, Stevens-Johnson syndrome and Toxic epidermal necrolysis. In: Burns T, Breathnach S, Cox N, editors. Rook's textbook of dermatology. 7 th ed. Vol 4, Black Well Publishing; 2004. p. 74.4.  Back to cited text no. 2    
3.Alastair JJ. Wood. Adverse reactions to drugs. In: Wald B, Fauci, Kasper, editors. Harrisons Principles of Internal Medicine. Vol 1, 15 th ed. McGraw Hill; 2001 p. 433.  Back to cited text no. 3    
4.Fritsch PO, Ruiz-Maldonado R. Erythema multiforme. In: Irwin M, Freedberg, Arthur Z, Eisen, Klaus Wolff, editors. Fitz Patricks Dermatology n general medicine. 5 th ed. Vol 1, McGraw Hill; 1999. p. 638-40.  Back to cited text no. 4    
5.Edwards IR, Aronson JK. Adverse drug reactions: Definitions, diagnosis and management. Lancet 2000;356:1255-9.  Back to cited text no. 5    
6.Calis KA, Young LR. Clinical analysis of Adverse drug reactions. In: Atkinson AJ Jr, Daniels CE, Dedrick RL, editors. Principles of clinical pharmacology. Academic Press; 2001. p. 326.  Back to cited text no. 6    




 

Top
Print this article  Email this article

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Medknow